General Question

aviona's avatar

Abilify for treating bipolar?

Asked by aviona (3240points) April 29th, 2009

Yes I am asking for Flutherites’ experiences with yet another med: Abilify for treating bipolar disorder.

Once again, I am already on a pretty good exercise regime and am currently seeing 2 therapist as well as a psychiatrist.

My psychiatrist just upped my Topamax dosage to 200 mg (I’ve been on it since July 2008). It seems to be working as base, it makes my cycles less sever and fewer and farther between. So, I’m waiting to see if this 50mg increase affects me at all. If not, Abilify is an option. Possibly Depakote (but I’ve heard about crazy weight gain on Depakote).

ANY personal experiences you’re willing to share would be greatly appreciated.

Observing members: 0 Composing members: 0

9 Answers

casheroo's avatar

sorry, I’ve only ever taken Lithium, Lamictal, Seroquel and Zyprexa for bipolar.
Good luck!

aviona's avatar

@casheroo :) It’s alright thanks.

It’s kind of embarrassing that all the “Siblings” ——————>
are also my posts : /

cak's avatar

My sister is now on Abilify. It’s hasn’t been long, but she is pleased, so far. What she likes is so few side effects. She seems very happy, but cannot really comment on how it affects her cycles.

aviona's avatar

@cak, yes it’s definitely a difficult disease, not only to diagnose but to read once you’re in it and trying to treat it.
I hope it works out for her :)

cak's avatar

@avionaI do too. She has seriously struggled with meds and really bad cycles. I hope this is a break for her – and I wish you well, too! I think it’s great that you are looking at options. Good luck!

Darwin's avatar

My son (who is bipolar) was on Abilify but it wasn’t working for him, so they switched him off it, took away his Lexapro also, and increased his doses of Seroquel and Depakote.

I do know that Abilify is commonly used for bipolar kids from reading about it on a Yahoo group for Texas parents of bipolar kids. Apparently, some people have a very hard time on Abilify, and some have an even harder time getting off it. But other folks feel it is a wonder drug.

Interestingly enough, now that he takes more Seroquel and Depakote than he ever has before he has actually lost weight, taking off 19 pounds since January. Of course, he is also practicing for baseball 3 or 4 afternoons a week, but this is the first time in a very long time that he hasn’t gained weight with a med change.

Now if he could only lose the man boobs his life would be so much easier at school.

aviona's avatar

Aww @Darwin! Well that’s great to hear that he’s lost some weight and isn’t gaining any!

That’s the thing about the online reviews—I love them and all, but in the end it gets so convoluted between positive and negative ones it seems kind of pointless. Plus, everyone’s body chemistry is so different especially if they’re on a medication cocktail, so who knows what will effect them how.

So, basically, sounds like I will just have to try this possibly god-awful possibly wonder-drug myself…

Darwin's avatar

@aviona: Yeah, it’s expensive, though. I just gave all his old, smaller blue jeans and shorts to charity a few months back, only to discover he has gone from a 40-inch waist to a 36-inch waist, and is ever so slowly making his way down to a 34-inch waist.

He is also growing taller, which helps, too, but since January he has gone from 192 pounds to 171. And back in October, when they first made the change he weighed 207.

aviona's avatar

@Darwin: I know how you feel. I’ve definitely had my share of weight fluctuation (partially due to medications). But it sure feels great buyin’ those size 4 jeans again!

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther